IS THE INCIDENCE TREND OF HEPARIN-INDUCED THROMBOCYTOPENIA DECREASED BY THE INCREASED USE OF LOW-MOLECULAR-WEIGHT-HEPARIN?

Main Article Content

Fahad Al-Eidan *
(*) Corresponding Author:
Fahad Al-Eidan | faleidan@yahoo.com

Abstract

Background: The increasing trend of using low-molecular-weight-heparin (LMWH) versus unfractionated heparin (UFH) in hospitalized adult patients is raising concerns about the incidence of heparin-induced thrombocytopenia (HIT).

 

Method: A retrospective study analyzed the requests for heparin-induced antibodies by enzyme-linked immunosorbent assay (ELISA) among adult hospitalized patients during the period from January 2011 to December 2013. These patients received either UFH or LMWH for prevention or therapeutic indications. Those with positive immune-mediated HIT were identified and considered as case patients.

 

Result: The usage of LMWH and UFH and development of HIT was determined during the study period. The incidence of HIT in patients receiving UFH and those receiving LMWH was 4.09 per thousand patients and 0.48 per thousand patients, respectively, (p<0.0001) with an overall incidence of 2.49 per thousand patients.

 

Conclusion: The increased trend of using LMWH over UFH among hospitalized adult patients was observed and can be said to contribute to the diminished overall incidence of HIT.


Downloads month by month

Downloads

Download data is not yet available.

Article Details

References

1. Linkins LA, Dans AL, Moores LK, et al. Treatment and prevention of heparin-induced thrombocytopenia: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 2012;141:Suppl: e495S-e530S.
2. Watson H, Davidson S, Keeling D. Guidelines on the diagnosis and management of heparin-induced thrombocytopenia: second edition. Haemostasis and Thrombosis Task Force of the British Committee for Standards in Haematology. Br J Haematol 2012;159(5):528-40.
3. Hong AP, Cook DJ, Sigouin CS, Warkentin TE. Central venous catheters and upper-extremity deep-vein thrombosis complicating immune heparin-induced thrombocytopenia. Blood. 2003;101: 3049-51.